JournalsaihpcVol. 21, No. 6pp. 881–902

The Riemann problem for a class of resonant hyperbolic systems of balance laws

  • Paola Goatin

    Laboratoire de mathématiques, U.F.R. des sciences et techniques, université de Toulon et du Var, avenue de l'université, 83957 La Garde Cedex, France
  • Philippe G. LeFloch

    Centre de mathématiques appliquées & Centre national de la recherche scientifique, U.M.R. 7641, École polytechnique, 91128 Palaiseau Cedex, France
The Riemann problem for a class of resonant hyperbolic systems of balance laws cover
Download PDF

Abstract

We solve the Riemann problem for a class of resonant hyperbolic systems of balance laws. The systems are not strictly hyperbolic and the solutions take their values in a neighborhood of a state where two characteristic speeds coincide. Our construction generalizes the ones given earlier by Isaacson and Temple for scalar equations and for conservative systems. The class of systems under consideration here includes, in particular, a model from continuum physics that describes the evolution of a fluid flow in a nozzle with discontinuous cross-section.

Résumé

Nous résolvons le problème de Riemann pour une classe de systèmes hyperboliques non-conservatifs et résonants. Ces systèmes ne sont pas strictement hyperboliques et les solutions considérées prennent leurs valeurs au voisinage d'un état constant où deux des vitesses caractéristiques coincident. Notre construction généralise celle donnée précédemment par Isaacson et Temple pour les équations scalaires et les systèmes conservatifs. La classe générale de systèmes étudiée ici comprend, en particulier, un modèle important de la dynamique des milieux continus qui décrit l'évolution d'un fluide dans une tuyère dont la section est discontinue.

Cite this article

Paola Goatin, Philippe G. LeFloch, The Riemann problem for a class of resonant hyperbolic systems of balance laws. Ann. Inst. H. Poincaré Anal. Non Linéaire 21 (2004), no. 6, pp. 881–902

DOI 10.1016/J.ANIHPC.2004.02.002